Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Miami, FL

March 23, 2017Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 23, 2017, 3:50 PM EDT for Palm Beach County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 3:50 PM EDT (19:50 UTC)
Expired
Mar 23, 2017, 4:15 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS52 KMFL 231950
SVRMFL
FLC099-232015-
/O.NEW.KMFL.SV.W.0010.170323T1950Z-170323T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
350 PM EDT THU MAR 23 2017

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southwestern Palm Beach County in southeastern Florida...

* Until 415 PM EDT

* At 350 PM EDT, a severe thunderstorm was located over South Bay,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Belle Glade, South Bay, Lake Harbor, Okeelanta and Belle Glade
  Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2669 8087 2673 8065 2661 8059 2647 8055
      2646 8086
TIME...MOT...LOC 1950Z 351DEG 16KT 2665 8076 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM EDT, 25 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
325 PM EDT Thu Mar 23 2017

.DISCUSSION...

NEAR TERM /THROUGH 6 AM FRIDAY MORNING/...

As of 325 PM EDT...Scattered showers and thunderstorms continue
across South Florida this afternoon, especially across portions of
the interior and lake region as a weakening frontal boundary
moves south across the region. The convective activity has also
been supported by a piece of shortwave energy rotating through the
flow across central Florida, evident in the water vapor satellite
imagery. The Storm Prediction Center continues to highlight all
of South Florida in a Marginal Risk for severe thunderstorms,
mainly for isolated hail and damaging winds.

A special 18z upper air release performed at KMFL supports the
ongoing strong/severe thunderstorm risk, which looks to continue
into the early evening hours. Remnants of an EML continue to yield
rather impressive mid-level lapse rates between 7-8 C/km and near
record cold 500 hPa temp around -14.5 C for this time of year.
With plenty of surface heating through the morning and early
afternoon hours, high temperatures topping out well into the 80s
for most areas, coupled with low-level moisture pooling ahead of
the boundary, CAPE values of 1500-2000 J/kg have been observed
across the region, supporting occasional strong to borderline
severe storms.

Remnant convergence along the dissipating front, coupled with the
dynamics associated with the shortwave energy moving through
central Florida will continue to support a rather active remainder
of the afternoon and early evening across much of the region.
While a severe thunderstorm with large hail and gusty winds cannot
be ruled out, much of the activity should remain sub-severe, but
still have the potential to produce small hail, brief gusty winds
45-55 mph, frequent lightning, and locally heavy rainfall that may
lead to some poor drainage flooding issues in urbanized and low-
lying areas.

For tonight, any lingering thunderstorm activity should rapidly
wane through the evening hours with the loss of daytime heating,
and as the aforementioned shortwave energy exits east. Still,
some scattered showers will linger overnight especially across
eastern areas as gusty east/northeasterly flow rapidly moves into
the region in the wake of the frontal boundary. Wind gusts
overnight may occasionally be 15-25 mph at times, especially for
eastern areas. Low temperatures will generally be in the 60s.

SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...

In the wake of the frontal boundary, which looks to eventually wash
out south of the region, strong high pressure will build to the
north, keeping a tight pressure gradient across the region between
the southern edge of the high and the exiting front. Brisk
east/northeast winds, especially along the east coast, will
continue through the day Friday along with lingering isolated to
widely scattered showers. Slightly drier air will work into the
region beginning Saturday, lowering the threat for rain although
an brief shower can still not be ruled out.

High temperatures will range from the upper 70s to near 80 along
the east coast, to lower and even some mid 80s in the interior and
Gulf Coast. Low temperatures will range from the upper 50s to
upper 60s.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...

The long term period will be characterized by an easterly flow
regime, with weak upper-level ridging aloft. An upper-level trough
digging through the lower Great Lakes early next week will help to
break down the upper-level ridging further, allowing the flow to
become more southerly. Generally fair weather can be expected
through the period, although a few showers streaming in off the
Atlantic will be possible from time to time mainly across eastern
areas.

With the easterly flow in place, temperatures will be above normal
for the long term period. Humidity, although not oppressive, will be
higher as well compared to recent days.

&&

.MARINE...
Small Craft Advisory conditions for much of the local waters
through tonight...

A frontal boundary, gradually weakening with time, will continue to
move south across the region through the rest of today, with marine
conditions rapidly deteriorating in its wake. This front will bring
scattered showers and thunderstorms to the local waters, especially
over the Atlantic and Lake Okeechobee. With the strongest storms,
locally erratic winds and small hail will be possible, with a low
chance of waterspouts as well.

Behind the frontal passage, expect east-northeast winds 20-25kts
over much of the local waters, including Biscayne Bay, through the
overnight hours with seas in excess of 7 feet over the offshore
Atlantic waters, highest in the Gulf Stream. Winds will also be
around 20 knots in the offshore Gulf waters, with seas 4-6 feet.

Winds and seas will begin to slowly diminish during the day Friday,
especially over the Gulf waters, but Small Craft Advisory conditions
are likely to continue for the Atlantic waters including Biscayne
Bay into Saturday morning. Hazardous marine conditions may linger
for the Atlantic waters into early Sunday as well, before better
boating conditions return for the second half of the weekend.

A Small Craft Advisory is in effect for the local Atlantic waters
including Biscayne Bay through Saturday morning, and the local Gulf
waters this evening through mid-Friday morning. Small craft should
exercise caution tonight in the Lake Okeechobee waters.

For more details on the marine forecast, see the Coastal Waters
Forecast.

&&

.BEACH FORECAST...
A High Risk of rip currents will continue for the Atlantic beaches
through at least Saturday morning with strong onshore flow. The
rip current risk for the Atlantic beaches will likely remain
elevated well into next week as well with continued onshore flow.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms this afternoon and evening
should help mitigate fire weather concerns in the short term, with
many areas seeing a light to soaking rain as a frontal boundary
moves across the region. In the wake of the frontal boundary,
drier air will filter into the region by the end of the weekend
and into early next week, with relative humidity levels
potentially reaching critical values across portions of the
interior and Gulf Coast.

&&

.AVIATION...
A cold front dropping southward across the region will continue to
generate unsettled weather over South Florida. Through 23/2200Z,
VCTS conds will affect mainly portions of the east coast TAF sites
and adjacent waters. Expect SCT/BKN025 and BKN050, then
decreasing cloud cover and convective activity by late evening
into overnight. Small hail and gusty/erratic winds will be
possible the storms as they move southward along the peninsula.
Behind the front, east northeast winds will increase to around
15-17 KT with occasional higher gusts. However, at KAPF, ENE
winds will be weaker, only around 12 KT. Breezy conditions should
continue through the night along the east coast TAF sites with
VCSH.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  69  78  68  81 /  40  20  10  10
Fort Lauderdale  69  78  70  80 /  50  30  20  20
Miami            68  79  69  81 /  40  40  20  20
Naples           62  82  62  82 /  20  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ168-172-173.

AM...Small Craft Advisory until 8 AM EDT Saturday for AMZ630-650-651-
     670-671.

GM...Small Craft Advisory from 8 PM this evening to 11 AM EDT Friday
     for GMZ656-657-676.

&&

DISCUSSION...92/IRL
MARINE...92/IRL
AVIATION...27/JT
BEACH FORECAST...92/IRL
FIRE WEATHER...92/IRL
Hazardous weather outlook, Mar 23, 9:33 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
933 AM EDT Thu Mar 23 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
933 AM EDT Thu Mar 23 2017

...Strong thunderstorms are possible over South Florida today...
...High Risk of Rip Currents along the Atlantic beaches...
...Deteriorating Marine Conditions will persist into the weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a High Risk of Rip Currents for the Atlantic
beaches today and tonight.

Thunderstorms: Afternoon and evening thunderstorms are likely today
with the threat of strong winds, hail, locally heavy rainfall, and
dangerous cloud-to-ground lightning. Isolated severe thunderstorms
cannot be ruled out today.

Wind: Sustained wind speeds over the local waters of 20 to 25 knots
are expected by this afternoon. Any thunderstorms that develop today
could produce strong wind gusts of 45 to 55 mph.

Hail: The strongest thunderstorms today could produce hail up to the
size of a quarter.

Waves: Hazardous marine conditions are possible across the local waters
beginning today as seas build to 9 to 11 feet in the Atlantic ahead
of an approaching frontal boundary.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A high risk of Rip Currents is expected for the Atlantic beaches through
the weekend.

Hazardous marine conditions are expected to persist into the weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Mar 23, 2:49 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
249 PM EDT THU MAR 23 2017

FLZ063-066-067-231930-
Hendry FL-Inland Palm Beach County FL-Glades FL-
249 PM EDT THU MAR 23 2017

...Significant Weather Advisory for the development of funnel clouds
and up to nickel sized hail for northeastern Hendry and southwestern
Glades Counties Until 330 PM EDT...

* At 247 PM EDT...Doppler radar was tracking a strong thunderstorm
  with rotation, Capable of producing a funnel cloud near Lakeport,
  moving south at 10 mph.

* In addition, up to nickel sized hail is possible. Seek shelter in a
  safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Clewiston, Labelle, Moore Haven, Lakeport, Montura, Palmdale, Lake
  Harbor, Port La Belle, Devils Garden, Ortona, Harlem and Lake
  Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2702 8132 2699 8105 2689 8109 2671 8081
      2645 8092 2673 8149
TIME...MOT...LOC 1847Z 001DEG 9KT 2692 8116

AR
Special weather statement, Mar 23, 3:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
327 PM EDT THU MAR 23 2017

FLZ063-066-067-070-232030-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
327 PM EDT THU MAR 23 2017

...Significant Weather Advisory for 45 to 55 mph winds and the
development of funnel clouds for north central Collier...Hendry and
southwestern Palm Beach Counties Until 430 PM EDT...

* At 325 PM EDT...Doppler radar was tracking a Line of strong
  thunderstorms with rotation, Capable of producing a funnel cloud
  along a line extending from near Belle Glade to Port La Belle...and
  moving south at 25 mph.

* In addition, gusty winds from 45 TO 55 mph are possible. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Up to nickel sized hail is also possible.
  Seek shelter in a safe building until these storms pass.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Clewiston, South Bay, Labelle, Lake Harbor, Montura,
  Immokalee, Okeelanta, Felda, Rotenberger Wildlife Refuge, Belle
  Glade Camp, Holey Land Wildlife Refuge, Port La Belle, Devils
  Garden, Bunker Hill, Keri, Harlem and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2676 8156 2677 8110 2673 8082 2676 8051
      2635 8059 2636 8155 2650 8156
TIME...MOT...LOC 1925Z 001DEG 23KT 2674 8072 2676 8138

AR
Local storm report, Mar 23, 3:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             LA BELLE                26.76N  81.44W
03/23/2017  E0.25 INCH       HENDRY             FL   TRAINED SPOTTER

            PEA SIZE HAIL IN LA BELLE

&&

EVENT NUMBER MFL1700100

FISHER
Local storm report, Mar 23, 3:38 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             LA BELLE                26.76N  81.44W
03/23/2017  E0.75 INCH       HENDRY             FL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING THE GROUND

&&

EVENT NUMBER MFL1700101

FISHER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:56 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach4 days
Mar 23, 4:03 AM EDTSmall Craft AdvisoryMFL61 hr
Mar 23, 9:28 AM EDTSpecial Marine WarningMFL62 min
Mar 23, 9:44 AM EDTSpecial Weather StatementMFLPalm Beach46 min
Mar 23, 10:45 AM EDTSpecial Marine WarningMFL45 min
Mar 23, 12:00 PM EDTSpecial Marine WarningMFL45 min
Mar 23, 2:20 PM EDTSpecial Marine WarningMFL25 min
Mar 23, 2:49 PM EDTSpecial Weather StatementMFLGlades41 min
Mar 23, 3:27 PM EDTSpecial Weather StatementMFLHendry63 min
Mar 23, 4:01 PM EDTSpecial Weather StatementMFLCollier44 min
Mar 23, 4:11 PM EDTSevere Thunderstorm WarningMFLBroward, Collier, Hendry, Palm Beach
Mar 23, 4:18 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry27 min
Mar 23, 4:23 PM EDTSpecial Marine WarningMFL2 hr
Mar 23, 4:35 PM EDTSpecial Marine WarningMFL85 min
Mar 23, 4:39 PM EDTSpecial Weather StatementMFLCollier36 min
Mar 23, 4:44 PM EDTSpecial Weather StatementMFLCollier61 min
Mar 23, 4:53 PM EDTSpecial Weather StatementMFLMonroe52 min
Mar 23, 5:23 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Mar 23, 5:34 PM EDTSpecial Marine WarningMFL26 min
Mar 23, 6:25 PM EDTSpecial Weather StatementMFLBroward35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.